Top of the page
Hand-foot syndrome is a side effect of certain kinds of chemotherapy. Some common chemotherapy medicines used to treat cancer can cause short-term damage to the skin cells and tiny blood vessels in your hands and feet.
Symptoms can occur on your skin, most often on the palms of your hands and the soles of your feet. These symptoms may include:
Severe cases can cause the skin to crack, peel, or have blisters. Symptoms can sometimes occur in other areas, such as the knees or elbows, but this is less common.
Hand-foot syndrome can make it hard to use your hands and feet to do daily activities. Symptoms usually go away after chemotherapy treatment is finished.
To treat hand-foot syndrome, your doctor may recommend lowering the dose or changing the schedule of your chemotherapy. In some cases, chemotherapy may be stopped until the symptoms get better.
Medicines may be used to help relieve symptoms. They include:
Placing ice packs or a cool, wet towel under your hands and feet when you get certain chemotherapy medicines may help. Always put a towel between the ice pack and your skin. Talk to your doctor about this treatment.
You can do things at home to relieve your symptoms and keep them from getting worse.
To help protect your skin:
To help soothe your skin:
Be sure to let your doctor know about any new symptoms or changes in your skin.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse advice line (811 in most provinces and territories) if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
Go to https://www.healthwise.net/patientEd
Enter U479 in the search box to learn more about "Learning About Hand-Foot Syndrome From Chemotherapy".
Current as of: September 8, 2021
Author: Healthwise Staff
Medical Review:Anne C. Poinier MD - Internal Medicine & Kathleen Romito MD - Family Medicine & Jimmy Ruiz MD - Hematology, Oncology
Care instructions adapted under license by your healthcare professional. If you have questions about a medical condition or this instruction, always ask your healthcare professional. Healthwise, Incorporated disclaims any warranty or liability for your use of this information.
©2006-2022 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.